Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
I just started Zoloft 50 mg and have taken four pills so far. I called my doctors NP and she told me to reduce the dose to 25mg. My anxiety has increased and I can't sleep at all. She did not prescribe a sleep aid. What can I do to get some sleep?
Is it safe to just stop the medication? I'm being treated for anxiety.
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.
I believe that I can help you with this situation.
Please give me a few minutes to look over your question.
If you are taking Zoloft merely for depression then the starting dose is 50 mg. per day. If you are taking it for anxiety (particularly panic disorder or social anxiety) then the starting dose is 25 mg per day.
After one week, the dose may be increased to 50 mg once a day. Increase dose by 50 mg increments no more often than weekly. You can increase once a week by 50 mg increments, to a maximum of 200 mg once a day.
Your NP should not have lowered the dose after starting at 50 mg.
Zoloft takes two to three weeks to show any signs of helping.
DO NOT QUIT TAKING THIS DRUG AS YOU MAY SUFFER SERIOUS WITHDRAWAL EFFECTS.
Stopping must be done slowly. Reducing from 50 to 25 might cause some slight effects. If you want to withdraw it should be done VERY SLOWLY over a month or two for safest withdrawal. Your pharmacist will have the best schedule.
If you want faster relief for your anxiety and as a sleep aid, ask your physician for a low dose of Klonopin (clonazepam) which you can take at night. It will help your anxiety and allow you to sleep. You can continue on the Zoloft until it kicks in and then may be able to taper off the Klonopin. Ask your doctor.
You may also want to get the over-the-counter supplement melatonin to help regulate your internal sleep clock (Circadian Rhythms).
Now that I took the 25mg, I'm afraid of what might happen.
Then go back up to the 50 mg.
Tell your NP that is what you are doing.
She could have started you on 25 (usual protocol for anxiety) but the 50 will be okay. Try to keep it steady. Let your doctor and not your NP give you medications in future.
I took the 25 today at 7:30, so should I take another 25 now?
Klonopin is an antianxiety medication and will help you sleep. It will stay in your system all night.
It won't hurt. You will just be continuing your original dose of 50 mg.
The Klonopin will work right away, however and if you stay at a low dose and don't stay on it for a long period of time you will be fine. It is for anxiety and is usually given at night because it will encourage sleep.
So I should start the 50 again tomorrow?
Yes, just stay on the 50 as you originally started and then consult your physician about adding Klonopin at night. Klonopin will work in a very short time (maybe half an hour) instead of 3 or 4 weeks.
Dramamine at night (over-the-counter) can also help you sleep to use occasionally, but your best bet is to get a prescription of Klonopin.
Well I wish I could call my Dr. now but it's the weekend and can't call until Monday. Anyway, he doesn't return calls and lets the staff call. I read that dramamine has a negative interaction with zoloft.
Let me check that:
Is it normal to have increased anxiety when starting zoloft?
It is not normal but Zoloft occasionally produces anxiety or even panic, and can interfere with sleep, but you already had anxiety, so it cannot be said with complete certainty. It is not the usual reaction but it has been known to happen.
Let me check the compatibility of Zoloft and meclizine (Dramamine). Give me a moment please.
There are no interactions between Dramamine (which is dimenhydrate and not meclizine which is Dramamine Less Sleepy) and sertraline (Zoloft). No problems.
None between the Less Sleepy (but you would not want to use that one anyhow).
So regular Dramamine would help.
OK. thanks for your help.
You are most welcome. I shall keep you in my prayers. You will get this under control. Remember to ease off the caffeine and no diet drinks (aspartame is not good for anxiety).
Have a wonderful day and get a good sleep tonight. You will be fine.
.OKMH53016130 My son is very anxious. He gets like